Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 199, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 9, 2016, 7:56 PM CDT for Cherokee County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2016, 7:56 PM CDT (00:56 UTC)
- Expired
- Aug 9, 2016, 8:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 126 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2067 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
915
WUUS53 KSGF 100056
SVRSGF
KSC021-100130-
/O.NEW.KSGF.SV.W.0199.160810T0056Z-160810T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CDT TUE AUG 9 2016
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CHEROKEE COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 830 PM CDT
* AT 755 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF CHETOPA...MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COLUMBUS... SHERMAN...
WEST MINERAL... CARONA...
SHERWIN... FAULKNER...
HALLOWELL... MELROSE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3730 9507 3730 9494 3729 9486 3700 9486
3700 9507 3727 9508
TIME...MOT...LOC 0055Z 168DEG 14KT 3711 9498
HAIL...0.75IN
WIND...60MPH
$$
DSA2 follow-up statements
710
WWUS53 KSGF 100111
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 PM CDT TUE AUG 9 2016
KSC021-100130-
/O.CON.KSGF.SV.W.0199.000000T0000Z-160810T0130Z/
CHEROKEE KS-
811 PM CDT TUE AUG 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN CHEROKEE COUNTY...
AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OSWEGO...
MOVING NORTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
COLUMBUS... SHERMAN...
WEST MINERAL... CARONA...
SHERWIN... FAULKNER...
HALLOWELL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3730 9507 3730 9494 3729 9486 3705 9486
3705 9507 3727 9508
TIME...MOT...LOC 0111Z 168DEG 20KT 3720 9500
HAIL...<.75IN
WIND...60MPH
$$
DSA078
WWUS53 KSGF 100125
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CDT TUE AUG 9 2016
KSC021-100134-
/O.EXP.KSGF.SV.W.0199.000000T0000Z-160810T0130Z/
CHEROKEE KS-
825 PM CDT TUE AUG 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHEROKEE COUNTY WILL
EXPIRE AT 830 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3730 9507 3730 9494 3729 9486 3705 9486
3705 9507 3727 9508
TIME...MOT...LOC 0123Z 168DEG 14KT 3720 9500
$$
DSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:40 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 9, 6:40 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
640 PM CDT TUE AUG 9 2016
.SHORT TERM...(This evening through Wednesday)
Issued at 242 PM CDT Tue Aug 9 2016
A typical August afternoon is underway today across the region,
with temperatures in the low 90s and dewpoints in the low to mid
70s. As of 2 PM, a few thunderstorms have tried to develop over
the area, though thus far they've been limited in both space and
time. Isolated to scattered thunderstorms will remain possible
through early evening, though most locations will likely remain
dry. There will be a conditional risk for strong wind gusts with
any convection that does develop.
Tonight is looking rather similar to last night/this morning, with
widely scattered elevated convection expected by morning as the
low level jet increase over the region. Convection could be a bit
more widespread compared to this morning, with a weak vort
rotating north from the OK Panhandle. Lows will be in the low to
mid 70s, with a bit of patchy ground fog possible by morning.
Wednesday looks quite similar to today, with isolated to scattered
afternoon thunderstorms and temperatures in the low to mid 90s.
Will go ahead and extend the Heat Advisory through 8 PM tomorrow
to account for 105+ heat indices across the I-49 corridor.
Depending on how things shake out overnight, some expansion to the
north and east may be needed.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 242 PM CDT Tue Aug 9 2016
No major changes are expected to the large scale pattern through
Thursday night. Rain chances will be focused around LLJ-induced
convection overnight/early morning, and diurnal activity during
the day. Temperatures Thursday may be a touch warmer, especially
across SE Kansas and far SW Missouri, with mid to upper 90s
expected. Dewpoints look quite high Thursday, and we may flirt
with Heat Warning criteria for some spots.
By Friday, a shortwave pushing across the northern Plains will
push a front south into the region. This front is currently
progged to stall out somewhere across southern Missouri, though it
would seem anywhere between central MO and northern Arkansas would
be within the realm of possibility. With the front in the area,
multiple rounds of showers and thunderstorms are probable from
Friday through Monday. The airmass over the region should be
pretty tropical (PWATs 2.0-2.25"), so heavy rain/flooding will be
a concern with any areas that see training convection and/or
multiple rounds in a short period of time. The good news is that
widespread convection and cloud cover may keep temperatures quite
a bit cooler over the weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue Aug 9 2016
For the KSGF/KJLN/KBBG tafs: Isolated showers/thunderstorms will
be possible over the next couple of hours otherwise expect vfr
conditions. Some MVFR/IFR fog will be possible near KBBG toward
09z but should quickly burn off after 13z.
&&
.SGF Watches/Warnings/Advisories...
MO...Heat Advisory until 8 PM CDT Wednesday for MOZ066-077-088-093-
101.
KS...Heat Advisory until 8 PM CDT Wednesday for KSZ073-097-101.
&&
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...DSAHazardous weather outlook, Aug 9, 3:14 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 314 PM CDT TUE AUG 9 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102015- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 314 PM CDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. DISCUSSION... A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING. THE MAIN THUNDERSTORM RISK WILL BE WITH CLOUD TO GROUND LIGHTNING. THERE WILL BE A VERY LIMITED RISK FOR WIND GUSTS UP TO 50 MPH WITH ANY ORGANIZED THUNDERSTORMS. HEAT INDICES WILL REMAIN BETWEEN 103 AND 106 DEGREES ACROSS SOUTHEASTERN KANSAS AND WESTERN MISSOURI THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE HEAT AND HUMIDITY WILL CONTINUE TO INCREASE ON WEDNESDAY AND THURSDAY ACROSS THE AREA WHERE HEAT INDEX VALUES WILL RANGE FROM 100 TO AROUND 110 DEGREES. THE DAILY CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE WORK WEEK WITH AN INCREASED CHANCE THIS WEEKEND WITH THE PASSAGE OF A COLD FRONT. HEAVY RAIN WILL BE POSSIBLE THIS WEEKEND WITH THE FRONTAL PASSAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) BOXELL
In the hours before
Special weather statement, Aug 9, 7:40 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CDT TUE AUG 9 2016
KSZ101-100130-
CHEROKEE KS-
740 PM CDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE COUNTY
UNTIL 830 PM CDT...
AT 739 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHETOPA...MOVING WEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
TREECE... FAULKNER...
MELROSE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3716 9495 3711 9481 3700 9481 3700 9507
3711 9507 3712 9506
TIME...MOT...LOC 0039Z 099DEG 10KT 3705 9499
DSAThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:40 PM CDT | Special Weather Statement | SGF | Cherokee | 50 min |
| Aug 10, 4:26 PM CDT | Special Weather Statement | SGF | Cherokee | 34 min |
| Aug 10, 4:46 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.